It is currently Wed Aug 16, 2017 7:55 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
PostPosted: Tue Jul 24, 2012 7:15 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
Given I've brought this up here a lot, and some other people have said they have similar issues, I thought I'd share Dr. J's reply when I asked him about it.

Essentially he suggested increasing dosing frequency to every 6 hours, using less 'activating' anti-depressants, and using Butrans to assist with tapering.

Quote:
Hi Dr J,
>
> It's TJ here from suboxforum.
>
> I wanted to ask you a question as it's been an ongoing issue for me throughout my periods on Suboxone / Subutex. I've brought it up on suboxforum a few times, and have yet to get much new insight into the problem, other than being aware that I'm not alone in my issues with rapid metabolism of buprenorphine.
>
> I'm the kinda person who has a very fast metabolism. I'm tall, I guess you would say of thin build. I find it incredibly hard to put on weight over 75kg's. I'm 6'4" tall, on the low end of my healthy weight range.
>
> Pretty much any drug I take I seem to metabolise quite fast, especially oral medication. Right now I'm starting to have issues again with fast metabolism of Sub. I'm waking up in the morning with restless legs, watery nose / eyes and a feeling of laziness. The woman I'm seeing notices a change in me in the evening. I get goosebumps, become quiet and lifeless, then while I take my evening dose my energy returns and the symptoms quickly disappear. I'm taking 6mg morning 6mg evening, and don't want to bump my dose up further because I'm on the highest dose I can be without it blunting my libido. I have tried dosing 12mg once a day, but I find the morning withdrawals much worse to the point I wake up restless with aches all over at 5AM. I'd have to take my morning dose while laying in bed so I can get the remaining sleep I need.
>
> This poses some problems for me because it means that when it comes time to taper, these problems will only get worse, and if I choose to taper over 9 months it will be 9 months of worsening withdrawals, and I will be tempted to do a "high jump" again and get it all over with.
>
> I do believe my fast metabolism is the reason tapering has been difficult in the past, and I've always chosen to jump off high doses.
> Last time I reduced to 8mg (4mg morning / evening) the withdrawal I experienced leading to my next dose made life incredibly difficult. I was hoping I would eventually stabilise on my lower dose, but after waiting a month I realised it wasn't going to happen, so my dose was re-raised to 12mg.
>
> I've noticed my problem with metabolism gets significantly worse while on some medications, namely Cymbalta, Effexor and Pristiq, and to a lesser degree Depakote. It's so noticeable on these anti-depressants that I could use heroin 6 hours post-Sub with minimal blockade. These days my bipolar is treated with Lithium, Lamotrigine and Agomelatine, which don't seem to effect my metabolism of Suboxone.
>
> Can you help me with any way to reduce this problem? Is there any way I can slow my metabolism of Sub so that I can eventually taper without needing to endure withdrawal from this early stage of reduction?
>
> Thank you Dr. J, and I appreciate you setting up suboxforum and doing all the work you do.
>
>
> Regards,
>
> TJ.


Dr. J's reply:

Quote:
I would increase dosing frequency-- same total amount but divided into every 6 hours or so. Also, one reason for withdrawal is an increase in brain adrenaline activity; that is why clonidine reduces withdrawal. SNRIs like pristiq and effexor are 'activating' and might be making w/d worse; consider a less activating antidepressant, like the SSRI citalopram.

During a taper, consider using a bupe patch-- Butrans-- the biggest releases about 1/2 mg per day, equal to an oral dose of 2 mg per day (since only 1/4 of a sublingual dose actually gets absorbed).

Jeff


Top
 Profile  
 
 Post subject:
PostPosted: Tue Jul 24, 2012 8:54 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sun Jun 10, 2012 10:12 am
Posts: 565
Location: in front of my laptop
Hi TJ, thanks so much for taking the time to post this. I was very interested in this topic. Are you going to change your dosing schedule? Antidepressant? isn't citalopram paxil? I cant remember. Thanks for the update.... Could you let us know if the change in dosing schedule helps ease these withdrawal symptoms in the evening, and first thing in the morning? Thank again!

_________________
"All great changes are preceded by chaos."
~Deepak Chopra


Top
 Profile  
 
 Post subject:
PostPosted: Tue Jul 24, 2012 10:17 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
Heya.

The problem has eased a bit lately so I'm not going to change my dosing schedule at this stage. Interesting thing - I started smoking again shortly before the problem started ... and it eased a bit when I quit smoking... so maybe smoking contributes a bit as well?

I'm apprehensive about dosing 3 times a day, just because that's three periods I gotta sit around with Suboxone in my mouth and that'd suck. Though I might consider when it comes time to taper.

I found his patch suggestion interesting though. So 2 x max strength Butrans patches is roughly equivalent to 4mg sublingual, with levels constistent over 24 hours... interesting...

Will keep you all posted.


Top
 Profile  
 
Our Sponsors
 Post subject: Damn
PostPosted: Tue Jul 24, 2012 1:28 pm 
Offline
Moderator
Moderator
User avatar

Joined: Sun Jan 02, 2011 12:35 am
Posts: 2801
Location: Southwest
What, now I need to change my Effexor to something else? I went on Effexor to help with the w/d's of coming off Sub and now I find it is going to make it worse. Time to talk to my doctor about this one. We'll see if I can switch over with minimal effects.

Good subject TJ

_________________
Don't take yourself so damn seriously


Top
 Profile  
 
 Post subject:
PostPosted: Tue Jul 24, 2012 9:22 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
Nooo Rule ... only change it over if you find you're experiencing issues with metabolism. Most people don't experience these problems. If Effexor is working as an anti-depressant and you're not having metabolism issues, then stick with it.

The only thing that may happen is that as you taper off buprenorphine, your levels of venlafaxine (Effexor) may increase a bit. This happened with me a bit when I went off buprenorphine in detox.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 2 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group